Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 65, NWS Midland/Odessa, TX

July 29, 2005Reagan County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 29, 2005, 9:54 AM CDT for Reagan County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2005, 9:54 AM CDT (14:54 UTC)
Expired
Jul 29, 2005, 1:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 87 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 2.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 291500
FFWMAF
TXC383-291800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
954 AM CDT FRI JUL 29 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN REAGAN COUNTY IN WEST TEXAS

* UNTIL 100 PM CDT

* AT 958 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  PERSISTENT HEAVY RAINFALL OVER NORTHEASTERN REAGAN COUNTY. FLASH   
  FLOODING WILL LIKELY RESULT ALONG LOW WATER CROSSINGS AND OTHER    
  FLOOD PRONE AREAS. THUNDERSTORMS AND HEAVY RAINFALL WILL CONTINUE  
  OVER NORTHEASTERN REAGAN COUNTY THROUGH 11 AM CDT...RESULTING IN   
  ADDITIONAL RUN OFF AND ASSOCIATED FLASH FLOODING. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND 
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS...CREEKS...AND OTHER LOW 
LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND 
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3142 10146 3139 10128 3164 10128 3165 10168

$$
1 follow-up statement
000 
WGUS74 KMAF 291542
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1039 AM CDT FRI JUL 29 2005

TXC383-291800-
REAGAN-
1039 AM CDT FRI JUL 29 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 100 PM CDT FOR NORTHEASTERN
REAGAN COUNTY...

AT 1033 AM CDT...TRAINED WEATHER SPOTTERS REPORTED THAT 2.50 INCHES 
OF RAIN HAS FALLEN THIS MORNING OVER RURAL AREAS OF NORTHEASTERN 
REAGAN COUNTY. CREEKS WERE REPORTED RUNNING UP TO SEVERAL RURAL 
ROADWAYS. FLOODING ALONG THESE ROADS IS IMMINENT AS HEAVY RAINFALL 
CONTINUES OVER THE WARNED AREA.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3142 10146 3139 10128 3164 10128 3165 10168

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 4:00 AM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, Jul 29, 4:00 AM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CDT FRI JUL 29 2005

.SHORT TERM...
THE LATEST IR SATELLITE IMAGERY INDICATES COOLING CLOUD TOPS OVER
ROUGHLY THE SOUTHERN 1/3 OF THE CWA... WITH AREA RADARS SHOWING
SHOWERS AND THUNDERSTORMS DEVELOPING OVER WEST CENTRAL TEXAS. THE
MAIN CONCERN TODAY WILL BE THE POTENTIAL FOR ADDITIONAL HEAVY
RAINFALL OVER THE TRANS PECOS AND BIG BEND REGION TODAY.

FORECAST SOUNDINGS ACROSS THE ABOVE MENTIONED REGION INDICATE WEAK
FLOW IN THE 0-6KM LAYER WITH PRECIPITABLE WATER VALUES AROUND 1.5
INCHES. ANTICIPATED DAYTIME HEATING COMBINED WITH COOL MID-LEVEL
TEMPERATURES AND OROGRAPHIC LIFT WILL COMBINE TO PRODUCE ADDITIONAL
SHOWERS AND THUNDERSTORMS ACROSS THIS AREA. SOILS ARE MOIST AND
ADDITIONAL HEAVY RAINFALL WILL KEEP THE FLOOD POTENTIAL HIGH. WE
HAVE OPTED TO EXTEND THE FLASH FLOOD WATCH FOR THE TRANS PECOS AND
BIG BEND REGION TODAY. CONVECTION IS EXPECTED TO DECREASE THIS
EVENING WITH THE LOSS OF DAYTIME HEATING. TEMPERATURES WILL CONTINUE
TO REMAIN BELOW NORMAL GIVEN CLOUD COVER AND MOIST SOILS.

.LONG TERM...
FAIRLY QUIET WEATHER PATTERN IN STORE THROUGH THE LONG TERM FORECAST
CYCLE AS UPPER HIGH PRESSURE REMAINS ANCHORED ACROSS THE CENTRAL ROCKIES.
COUNTY WARNING AREA WILL BE MORE ON THE FRINGE OF THIS HIGH WHICH
SHOULD ALLOW SOME SHORTWAVE ACTIVITY TO TRANSLATE WESTWARD INTO
THE REGION. MOUNTAINS WOULD BE THE FAVORED AREA FOR ISOLATED TO
WIDELY SCATTERED CONVECTION SATURDAY THROUGH NEXT WEDNESDAY IN THE
BETTER LAPSE RATES AND HELP FROM UPSLOPE FLOW. DID MENTION ISOLATED
POPS IN THE PLAINS SATURDAY AS A FLURRY OF WAVES ARE PROGGED TO MOVE
WESTWARD THROUGH THE PLAINS AS WELL. MENTIONED ISOLATED POPS IN
SOUTHEAST NEW MEXICO NEXT TUESDAY AND WEDNESDAY AS THE FLOW TURNS
MORE NORTHERLY ALOFT BETWEEN THE UPPER ROCKY HIGH AND WESTWARD
MOVING UPPER LOW. ACTIVITY COULD MOVE SOUTHWARD INTO THIS AREA OFF
THE NEW MEXICO MOUNTAINS OR ADJACENT PLAINS. PRECIPITATION
POSSIBLE AGAIN IN THE EAST BY NEXT THURSDAY AS AN UPPER LOW
APPROACHES FROM THE EAST. TEMPERATURES LOOKED IN GOOD SHAPE...JUST
MINOR TWEAKS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              87  67  90  69 /  10   0  10  10
CARLSBAD NM                92  66  94  68 /  20   0  10  10
DRYDEN TX                  89  72  91  71 /  40  10  20  20
FORT STOCKTON TX           86  68  90  69 /  40  10  10  10
GUADALUPE PASS TX          81  62  85  66 /  30  10  20  20
HOBBS NM                   91  67  93  67 /  10   0  10  10
MARFA TX                   79  55  85  61 /  50  20  20  20
MIDLAND INTL AIRPORT TX    86  67  90  70 /  20   0  10  10
ODESSA TX                  87  68  91  70 /  20  10  10  10
WINK TX                    90  71  98  71 /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT
      FRIDAY FOR THE FOLLOWING ZONES...BIG BEND AREA...
      DAVIS/APACHE MOUNTAINS AREA...MARFA PLATEAU...PECOS...
      PRESIDIO VALLEY...AND TERRELL.

&&

06/12
Hazardous weather outlook, Jul 29, 4:20 AM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 AM CDT FRI JUL 29 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300916-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
420 AM CDT FRI JUL 29 2005 (320 AM MDT FRI JUL 29 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

ADDITIONAL SHOWERS AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON
HOURS...ARE EXPECTED ACROSS THE TRANS PECOS AND BIG BEND REGION
TODAY. THE GROUND ACROSS THIS AREA IS SATURATED AND HEAVY RAIN WILL
QUICKLY GENERATE RUNOFF RESULTING IN FLOODING. A FLASH FLOOD WATCH
IS IN EFFECT TODAY FOR THE TRANS PECOS AND BIG BEND REGIONS OF
SOUTHWEST TEXAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER EMERGENCY PERSONNEL
ACROSS THE TRANS PECOS...INCLUDING THE BIG BEND SHOULD MONITOR THE
LATEST WARNING AND FORECAST INFORMATION...AND BE PREPARED FOR ACTION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.